Alabama, 2012

Tornado and Damaging Winds in Alabama, December 10, 2012

December 10, 2012 · NWS BMX · 7 events in 5 counties and zones

An upper level disturbance developed west of the Rockies and then ejected eastward. At the surface, a surface low developed over the Central Plains, with a cold front trailing southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level disturbance developed west of the Rockies and then ejected eastward. At the surface, a surface low developed over the Central Plains, with a cold front trailing southward. As this system moved eastward, showers and thunderstorms developed ahead of the cold front and moved into a slightly unstable air mass across Central Alabama. While the overall system was weakening as it moved across the area, there was enough instability and wind shear to support an isolated tornado and several severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 10, 3:12 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 10, 3:12 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 AM CST MON DEC 10 2012

.DISCUSSION...

RADAR IMAGERY AT 2 AM INDICATES A LINE OF SHOWERS AND THUNDERSTORMS
MOVING INTO NORTHWESTERN PORTIONS OF THE FORECAST AREA. THESE
SHOWERS AND THUNDERSTORMS ARE MOVING ALONG A COLD POOL AHEAD OF THE
MAIN FRONT. THE COLD FRONT AT THIS HOUR LOOKS TO STILL BE BACK ALONG
THE MISSISSIPPI RIVER LATEST OBS GREENVILLE AND VICKSBURG
MISSISSIPPI HAVE SOUTHERLY WINDS WITH DEWPOINTS IN THE 60S. AT UPPER
LEVEL...THE MAIN TROUGH IS STILL PIVOTING ACROSS THE PLAINS AND IS
FORECAST TO EJECT TO THE NORTHEAST THROUGHOUT THE DAY TODAY. THE
SHOWERS AND THUNDERSTORMS ENTERING THE AREA FROM MISSISSIPPI ARE
CURRENTLY WEAKENING WITH IR SATELLITE INDICATING WARM TOPS AND
LIGHTNING ACTIVITY HAS BEEN STEADILY DECREASING. EXPECT THIS
CONVECTION WILL CONTINUE A WEAKENING TREND THROUGHOUT THE EARLY
MORNING HOURS AS THE FIRST LOW LEVEL JET SURGE EXITS NORTHWARD. THE
QUESTION THEN BECOMES HOW MUCH INSTABILITY WILL WE HAVE FOR LATER
TODAY. TEMPERATURES AT 2 AM ARE STILL IN THE UPPER 60S AND LOW 70S.
THEREFORE...IT SHOULD NOT TAKE TOO MUCH WARMING TO INCREASE
INSTABILITY. ADDITIONALLY...CURRENT RADAR TRENDS SHOW THE
PRECIPITATION LIFTING OFF TO THE NORTHEAST. THEREFORE...IT APPEARS
THAT THE NORTHWESTERN AND WESTERN PORTIONS OF THE AREA WILL SEE ANY
APPRECIABLE PRECIPITATION BEFORE SUNRISE.

THE MODELS HAVE THE UPPER LEVEL JET PIVOTING ACROSS THE AREA. THE
LOCATION OF THE JET PUTS THE FORECAST AREA IN THE RIGHT ENTRANCE
REGION OF A 120 KT UPPER LEVEL JET. THE DIVERGENCE ALOFT WILL CAUSE
THE SURFACE LOW TO DEEPEN SLIGHTLY DURING THE DAY TODAY.
ADDITIONALLY...THE LOW LEVEL JET WILL INCREASE TO 45KTS AROUND 18Z
TODAY. THEREFORE...THE SHEAR AND SYNOPTIC SCALE SETUP WILL BE
FAVORABLE FOR SEVERE WEATHER. AS MENTIONED IN PREVIOUS DAYS
FORECAST...THE BIG QUESTIONS REMAINS WILL THERE BE ANY INSTABILITY
AVAILABLE. LAPSE RATES SHOULD STEEPEN SLIGHTLY AS THE MAIN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. HOWEVER...LAPSE RATES FROM
MODEL SOUNDINGS ARE STILL NEAR MOIST ADIABATIC. THEREFORE...THERE
SHOULD BE AT LEAST SOME INSTABILITY. THE NAM IS STILL THE MOST
AGGRESSIVE WITH SBCAPE VALUES AROUND 400-500 J/KG WITH THE GFS MUCH
WEAKER WITH ONLY 150-250 J/KG. OF NOTE...THE LATEST SPC RUC ANALYSIS
AND RUC13 ARE LEANING SOMEWHAT TOWARD THE MORE UNSTABLE NAM. LOOKING
AT MODELS THE PEAK TIME FOR SEVERE WEATHER ACROSS THE AREA LOOKS TO
BE AROUND NOON AS THE LOW LEVEL JET INCREASES AND PROVIDES FORCING
FOR CONVECTION TO FORM. MODELS SHOW THAT THIS FORCING WILL LIFT OUT
RATHER QUICKLY THIS AFTERNOON AS THE JET AND UPPER LEVEL TROUGH RACE
OFF TO THE NORTHEAST. THEREFORE...THE BEST LOCATIONS FOR SEVERE
WEATHER LOOK TO BE JUST NORTH OF THE I-59 CORRIDOR TO NEAR THE I-85
CORRIDOR. THE MAIN THREATS LOOK TO BE STRONG DAMAGING WINDS AND
HEAVY RAINFALL. EXPECT SOME LOCATIONS COULD SEE 1 TO 1.5 INCHES OF
RAINFALL. WITH RATHER DRY CONDITIONS THROUGHOUT THE FALL...DO NOT
EXPECT THE GROUND WILL BE ABLE TO ABSORB THIS PRECIPITATION. A BRIEF
TORNADO CAN NOT BE RULED OUT BUT WILL BE OF SECONDARY SIGNIFICANCE.

COLD AIR WILL MOVE IN BEHIND THE FRONT. TEMPERATURES AT 2 AM ACROSS
NEBRASKA AND KANSAS ARE IN THE SINGLE DIGITS AND TEENS. OF
COURSE...THIS AIRMASS WILL MODIFY BEFORE REACHING THE FORECAST AREA
BUT INTERESTING TO NOTE THE STRENGTH OF THE COLD AIR MOVING IN
BEHIND THE SYSTEM. THE FRONT SHOULD EXIT THE FORECAST AREA AROUND
03Z TONIGHT. MODELS HAVE BEEN TRENDING A LITTLE FASTER WITH THE
FRONT AND MOVED OUT THE PRECIPITATION A LITTLE SOONER THAN IN THE
PREVIOUS FORECAST. MODELS ARE STILL INDICATING THAT THE FRONT MAY
LINGER JUST TO THE SOUTHEAST OF THE CWA ON TUESDAY. THEREFORE...
EXPECT THE TEMPERATURE GRADIENT WILL BE RATHER SUBSTANTIAL ACROSS
THE CWA ON TUESDAY WITH LOWS RANGING FROM UPPER 20S ACROSS THE
NORTHWEST TO MID 40S ACROSS THE SOUTHEAST. MODELS STILL INDICATE A
RATHER ROBUST UPPER LEVEL WAVE MOVING IN ON WEDNESDAY. CONTINUED
POPS ACROSS THE SOUTHEAST WITH THE BOUNDARY POSSIBLY LINGERING JUST
TO THE SOUTH.

SURFACE HIGH PRESSURE WILL MOVE JUST TO THE NORTHEAST OF THE
FORECAST AREA AS THE UPPER LEVEL TROUGH AND FRONT FINALLY PUSH OF TO
THE EAST. THE LOCATION OF THE HIGH WILL SETUP A WEDGE ON THURSDAY
WITH COOLER TEMPERATURES ACROSS THE EAST AND WARM TEMPERATURES
ACROSS THE WEST WITH SOME WEAK CAD ACROSS THE APPALACHIAN MOUNTAIN.

SURFACE FLOW WILL BECOME MORE SOUTHERLY MOVING INTO THE WEEKEND AS
THE HIGH MOVES OFF TO THE EAST AND THE NEXT SYSTEM APPROACHES FROM
THE WEST. CONTINUED CHANCE POPS FOR MUCH OF THE WEEKEND WITH THE GFS
AND ECMWF REMAINING IN GOOD AGREEMENT WITH A COLD FRONT AND UPPER
LEVEL TROUGH MOVING ACROSS THE AREA. BEYOND THIS PERIOD...MODELS
SHOW THAT A BOWLING BALL TYPE TROUGH WILL MOVE IN QUICKLY BEHIND THE
FRONT WITH SOME COOLER AIR IN PLACE....BUT HAVE A SLIGHTLY DIFFERENT
EVOLUTION THAN PREVIOUS RUNS. WILL HAVE TO CONTINUE TO MONITOR THIS
SYSTEM AS WE APPROACH MID DECEMBER.

MA

&&

.AVIATION...
06Z TAF DISCUSSION.

CLOSELY WATCHING RADAR TRENDS TONIGHT...THE PROGRESSION OF THE LARGE
LINE OF SHOWERS AND STORMS HAS REALLY BEGUN TO SPEED UP ACROSS
LOUISIANA AND MISSISSIPPI. THIS WILL CAUSE THE LINE OF STORMS TO
AFFECT THE TERMINALS MUCH SOONER...AND HAVE UPDATED TAFS THIS PERIOD
TO REFLECT THE FASTER PROGRESSION. ALSO...HAVE REMOVED MENTIONING OF
FOG THROUGHOUT THE TERMINALS DUE TO THE HIGH BOUNDARY LAYER WINDS
AND LACK OF COOLING THAT WILL PROGRESS DURING THE OVERNIGHT HOURS.
CIGS WILL GRADUALLY LOWER OUT AHEAD OF THE LINE OF STORMS TO NEAR
IFR CATEGORY...BUT HAVE LEFT TERMINALS IN LOW-END MVFR CATEGORY AT
THIS TIME.

THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO AFFECT THE
TERMINAL AT KTCL FROM 10-12Z...THEN PROGRESS TO KBHM AND KEET FROM
12-14Z. THE LINE WILL GRADUALLY MOVE SOUTH AND EASTWARD THROUGH THE
LATE MORNING AND AFTERNOON HOURS. I HAVE INCLUDED A TEMPO GROUP FOR
THE ONSET OF THE LINE OF STORMS WITH GUSTY WINDS AND HEAVY RAINFALL
FOR EACH TERMINAL...BUT THIS WILL BE AMENDED ACCORDING TO THE LATEST
RADAR TRENDS THROUGH THE DAY. ONCE THE LINE OF STORMS PASSES...WINDS
WILL SHIFT TO THE NORTHWEST AROUND 8 TO 10 KNOTS WITH LIGHT RAIN
BEHIND THE LINE. CIGS SHOULD REMAIN AT LEAST MVFR CATEGORY THROUGH
THE END OF THE PERIOD WITH THE COLD FRONTAL PASSAGE.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  30  49  28  53 / 100  20  10  10  10
ANNISTON    69  34  51  31  54 / 100  30  10  10  10
BIRMINGHAM  68  31  49  30  53 / 100  20  10  10  10
TUSCALOOSA  70  33  51  28  55 / 100  10  10  10  10
CALERA      68  34  50  31  54 / 100  20  10  10  10
AUBURN      74  39  52  38  55 /  80  40  10  20  10
MONTGOMERY  73  38  54  36  57 / 100  40  10  20  10
TROY        74  39  52  39  55 /  70  50  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 10, 1:00 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 AM CST MON DEC 10 2012

ALZ011>015-017>050-110700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 AM CST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REMAINDER OF TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY
NORTH OF INTERSTATE 59 AND WEST OF INTERSTATE 65. DAMAGING WINDS
WILL BE THE MAIN IMPACT WITH THIS SYSTEM. HAIL AND HEAVY RAINFALL
MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
4 PM ON MONDAY ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
DAMAGING WINDS WILL BE THE MAIN IMPACT WITH THIS SYSTEM. HAIL AND
HEAVY RAINFALL MAY ALSO BE POSSIBLE. THE THREAT WILL BEGIN FOR THE
NORTHWEST HALF EARLY AND SLOWLY PROGRESS SOUTHEAST DURING THE DAY.

A WEAKENING TREND CAN BE EXPECTED THROUGH THE AFTERNOON HOURS AS
THE ENVIRONMENT BECOMES EVEN LESS FAVORABLE FOR SEVERE WEATHER. THE
HIGHEST THREAT AREA WILL BE NEAR THE INTERSTATE 59 CORRIDOR
DECREASING AS STORMS MOVE TOWARD THE INTERSTATE 85 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY MONDAY.

08/MK

In the hours before

Special weather statement, Dec 10, 1:55 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CST MON DEC 10 2012

ALZ011>013-022-100900-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-
155 AM CST MON DEC 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS...MARION...LAMAR
AND FAYETTE COUNTIES UNTIL 300 AM CST...

AT 155 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF
ABERDEEN TO ABERDEEN TO 7 MILES WEST OF COLUMBUS AFB TO 23 MILES WEST
OF PICKENSVILLE...AND MOVING EAST AT 45 MPH.

WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PICKENSVILLE...
  VERNON...
  SULLIGENT...
  MILLPORT...
  CARROLLTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3417 8820 3419 8819 3426 8784 3410 8764
      3387 8764 3386 8755 3361 8760 3361 8763
      3358 8764 3358 8767 3352 8767 3352 8784
      3330 8784 3320 8832
TIME...MOT...LOC 0755Z 256DEG 40KT 3399 8870 3387 8854
          3367 8848 3324 8857

75
Special weather statement, Dec 10, 4:38 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 AM CST MON DEC 10 2012

ALZ030-031-101130-
GREENE AL-SUMTER AL-
438 AM CST MON DEC 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER AND GREENE
COUNTIES UNTIL 530 AM CST...

AT 439 AM CST...AMATEUR RADIO OPERATORS REPORTED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM EMELLE TO YORK...AND MOVING EAST
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  EUTAW...
  GAINESVILLE...
  THE UNIVERSITY OF WEST ALABAMA...
  EPES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3285 8833 3301 8784 3279 8783 3276 8787
      3275 8786 3276 8783 3277 8783 3271 8783
      3270 8782 3257 8781 3240 8840
TIME...MOT...LOC 1039Z 242DEG 31KT 3281 8824 3254 8828

75

The radar

The Birmingham radar (KBMX), 41 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
December 10, 4:43 AM CST to 4:45 AM CST
Where
Jefferson County, 0.55 mi NE of Thomas Jct to 0.68 mi SW of North Birmingham
Rating
EF1
Path length
1.05 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
33.536, -86.844

The tornado touched down just west of 3rd Place West or just to the east of the Birmingham Farmers Market. From there, it moved to the northeast across a light industrial warehouse area, striking a large metal building. Several overhead doors at the loading dock were blown in, which then blew off about 25 percent of the roof. Debris from this structure was found up to a mile away. The tornado continued northeastward through a residential area, causing damage to 29 homes, 2 of which had major damage and one of which lost its roof entirely. A church and two other businesses were damaged near the intersection of Finley Blvd and 16th Street. The tornado lifted near the intersection of 24th Court North and 18th Street North, just west of Interstate 65.

Thunderstorm Wind, Randolph

When
December 10, 10:21 AM CST
Where
Randolph County, 4.15 mi SSW of Pine Tuckey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.420, -85.560

Two trees were reported down near Fosters Cross Roads.

Thunderstorm Wind, Dallas

When
December 10, 10:30 AM CST
Where
Dallas County, 0.58 mi E of Sadis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.280, -86.970

Several trees were reported down at the intersection of County Road 62 and County Road 30.

Thunderstorm Wind, Montgomery

When
December 10, 1:22 PM CST
Where
Montgomery County, 1.81 mi NE of Devenport
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.090, -86.380

A tree was reported down blocking Brady Road in Pintlala.

Thunderstorm Wind, Montgomery

When
December 10, 1:31 PM CST
Where
Montgomery County, 0.58 mi E of Mt Meigs Station
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.400, -86.110

A few trees were uprooted along Wares Ferry Road.

Thunderstorm Wind, Macon

When
December 10, 1:45 PM CST
Where
Macon County, 0.58 mi W of Shorter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.400, -85.940

Two trees and one powerline were downed in the town of Shorter.

Thunderstorm Wind, Macon

When
December 10, 1:56 PM CST
Where
Macon County, 1.38 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.460, -85.800

A tree was uprooted and fell across Highway 49, approximately 1 mile south of the Franklin Community.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424162, 425305, 425306, 425308, 425310, 425311, 425312.